Alert archive / Mississippi / Tornado Warnings in 2008
Tornado Warning 117, NWS Memphis, TN
NWS Memphis, TN issued this tornado warning at May 8, 2008, 9:09 AM CDT for Itawamba County, Prentiss County, Tishomingo County, Mississippi. It was in force for 21 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2008, 9:09 AM CDT (14:09 UTC)
- Expired
- May 8, 2008, 9:30 AM CDT
- In force
- 21 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Itawamba County, MS, Prentiss County, MS, Tishomingo County, MS
The radar
The Columbus AFB radar (KGWX), 67 km from the middle of the area, began a volume at 14:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 9:21 AM CDT | HAIL 0.75 | 3 Nnw Belmont, MS | PENNY SIZE HAIL REPORTED IN DENNIS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 8:04 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 2.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 517 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KMEG 081409 TORMEG MSC057-117-141-081430- /O.NEW.KMEG.TO.W.0117.080508T1409Z-080508T1430Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 909 AM CDT THU MAY 8 2008 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * TORNADO WARNING FOR... NORTHEASTERN ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI... SOUTHEASTERN PRENTISS COUNTY IN NORTHEAST MISSISSIPPI... SOUTHERN TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI... * UNTIL 930 AM CDT * AT 909 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING A TORNADO NEAR BELMONT...OR 10 MILES NORTHWEST OF RED BAY...MOVING NORTHEAST AT 27 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TISHOMINGO. .THE SAFEST PLACE TO BE DURING A TORNADO IS A STORM SHELTER. IF NO STORM SHELTER IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. .IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. .STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5. LAT...LON 3438 8837 3454 8846 3470 8812 3448 8815 TIME...MOT...LOC 1409Z 242DEG 23KT 3451 8827 $$
2 follow-up statements
000
WWUS54 KMEG 081422
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
921 AM CDT THU MAY 8 2008
MSC057-117-081431-
/O.CAN.KMEG.TO.W.0117.000000T0000Z-080508T1430Z/
PRENTISS MS-ITAWAMBA MS-
921 AM CDT THU MAY 8 2008
...THE TORNADO WARNING FOR NORTHEASTERN ITAWAMBA AND SOUTHEASTERN
PRENTISS COUNTIES IS CANCELLED...
AT 921 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA
...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE TORNADO WARNING IS CANCELLED.
LAT...LON 3447 8832 3460 8832 3470 8812 3457 8814
3456 8815 3455 8814 3448 8815
TIME...MOT...LOC 1421Z 242DEG 23KT 3454 8820
$$
MSC141-081430-
/O.CON.KMEG.TO.W.0117.000000T0000Z-080508T1430Z/
TISHOMINGO MS-
921 AM CDT THU MAY 8 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 AM CDT FOR SOUTHERN
TISHOMINGO COUNTY...
AT 921 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR BELMONT...OR 8
MILES NORTHWEST OF RED BAY...MOVING NORTHEAST AT 26 MPH.
THIS TORNADO PRODUCED DAMAGE IN THE TUPELO AREA AND IN EXTREME
NORTHWEST ITAWAMBA COUNTY.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
TISHOMINGO.
.THE SAFEST PLACE TO BE DURING A TORNADO IS A STORM SHELTER. IF NO
STORM SHELTER IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.
.IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
LAT...LON 3447 8832 3460 8832 3470 8812 3457 8814
3456 8815 3455 8814 3448 8815
TIME...MOT...LOC 1421Z 242DEG 23KT 3454 8820
$$000
WWUS54 KMEG 081431
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
932 AM CDT THU MAY 8 2008
MSC141-081442-
/O.EXP.KMEG.TO.W.0117.000000T0000Z-080508T1430Z/
TISHOMINGO MS-
932 AM CDT THU MAY 8 2008
...THE TORNADO WARNING FOR SOUTHERN TISHOMINGO COUNTY HAS EXPIRED...
AT 932 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.
.A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA.
LAT...LON 3447 8832 3460 8832 3470 8812 3457 8814
3456 8815 3455 8814 3448 8815
TIME...MOT...LOC 1422Z 242DEG 23KT 3454 8819
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at May 8, 2:56 AM CDT, 6 hours 13 minutes earlier.
Area forecast discussion, May 8, 2:56 AM CDT, 6 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 256 AM CDT THU MAY 8 2008 .DISCUSSION... SURFACE LOW LOCATED OVER SOUTHWEST MISSOURI EARLY THIS MORNING WITH A COLD FRONT EXTENDING INTO WESTERN ARKANSAS INTO EAST TEXAS. SHOWERS AND A FEW THUNDERSTORMS ARE MOVING ACROSS THE FORECAST AREA AT THE PRESENT TIME. TEMPERATURES REMAIN ON THE WARM SIDE WITH READINGS IN THE LOWER 70S WHERE RAIN HAS YET TO FALL AND 60S WHERE RAIN HAS ALREADY FALLEN. THE COLD FRONT SHOULD MAKE ITS WAY THROUGH THE FORECAST AREA DURING THE DAY TODAY. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF THE FRONT. THERE COULD BE SOME SEVERE STORMS TODAY WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREAT. BY TONIGHT...THE COLD FRONT SHOULD BE SOUTH OF THE FORECAST AREA SO IT SHOULD BE DRY. THE FRONT WILL STALL OUT JUST SOUTH OF THE FORECAST AREA AND THEN RETREAT NORTH AS A WARM FRONT ON FRIDAY AND FRIDAY NIGHT WHICH WILL MEAN A CHANCE OF SHOWERS AND THUNDERSTORMS. SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE ON FRIDAY NIGHT WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREAT. THE FRONTAL BOUNDARY REMAIN CLOSE TO THE FORECAST AREA ON SATURDAY SO SOME ISOLATED THUNDERSTORMS WILL BE POSSIBLE. BY SATURDAY NIGHT...LOW PRESSURE DEVELOP AND MOVES ALONG THE FRONT WHICH WILL INCREASE THE CHANCE FOR SHOWERS AND THUNDERSTORMS FOR SATURDAY NIGHT AND SUNDAY. THERE WILL AGAIN BE A THREAT OF SEVERE THUNDERSTORMS ON SATURDAY NIGHT AND INTO SUNDAY WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREAT. HIGH PRESSURE SHOULD MOVE IN BEHIND THIS SYSTEM WHICH WILL KEEP THINGS DRY FROM SUNDAY NIGHT THROUGH TUESDAY. A NEW STORM SYSTEM DEVELOP IN THE CENTRAL PLAINS BY TUESDAY WHICH WILL BRING ANOTHER THREAT OF THUNDERSTORMS FOR TUESDAY NIGHT AND WEDNESDAY. && .PRELIMINARY POINT TEMPS/POPS... MEM 78 63 82 61 / 70 10 30 20 MKL 75 58 77 56 / 80 10 30 20 JBR 77 59 78 57 / 60 10 30 20 TUP 77 62 84 61 / 70 10 20 20 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, May 8, 8:15 AM CDT, 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 815 AM CDT THU MAY 8 2008 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-091015- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 815 AM CDT THU MAY 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY OVER MUCH OF WEST TENNESSEE AND NORTH MISSISSIPPI GENERALLY EAST OF A LINE FROM UNION CITY TENNESSEE TO MEMPHIS TO COFFEEVILLE MISSISSIPPI. A COLD FRONT WILL MOVE THROUGH THE MID-SOUTH TODAY. THUNDERSTORMS WILL DEVELOP AHEAD OF THE THE COLD FRONT. SOME SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH LARGE HAIL...DAMAGING WINDS AND POSSIBLY TORNADOES AS THE SEVERE WEATHER THREATS. PLEASE REFER TO ANY CURRENT SEVERE WEATHER WATCHES AND WARNINGS AS WELL AS SIGNIFICANT WEATHER ALERTS FOR THE LATEST INFORMATION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AFTERNOON AND EVENING OVER SOUTHWEST TENNESSEE AND NORTH MISSISSIPPI SOUTH AND EAST OF A LINE FROM HENDERSON TENNESSEE TO MEMPHIS TO CLARKSDALE MISSISSIPPI. THE FRONT WILL STALL OUT ACROSS NORTH MISSISSIPPI AND AN UPPER LEVEL DISTURBANCE WILL MOVE ALONG THE FRONT WHICH WILL TRIGGER MORE THUNDERSTORMS. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. THERE IS ALSO A RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE MID-SOUTH SATURDAY NIGHT AND SUNDAY MORNING. LOW PRESSURE WILL DEVELOP AND MOVE ALONG THE FRONTAL BOUNDARY PRODUCING MORE THUNDERSTORMS. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE AND PRODUCE DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED IN SUPPORT OF SEVERE WEATHER OPERATIONS TODAY...FRIDAY NIGHT AND AGAIN SATURDAY NIGHT INTO SUNDAY MORNING. PLEASE RELAY ANY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE IN MEMPHIS.
In the hours before
Special weather statement, May 8, 7:27 AM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 727 AM CDT THU MAY 8 2008 MSZ015-016-081300- LEE MS-PONTOTOC MS- 727 AM CDT THU MAY 8 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... NORTHERN LEE COUNTY IN NORTHEAST MISSISSIPPI... PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 5 MILES SOUTHWEST OF PONTOTOC AT 727 AM CDT...MOVING NORTHEAST AT 35 MPH. THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE ANTICIPATED. PEOPLE IN LEE AND PONTOTOC COUNTIES...INCLUDING THE CITIES OF BALDWYN...PONTOTOC AND TUPELO...SHOULD MONITOR THIS STORM CLOSELY..
Local storm report, May 8, 8:25 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
825 AM CDT THU MAY 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 AM TORNADO 3 W TUPELO 34.26N 88.78W
05/08/2008 LEE MS OTHER FEDERAL
0804 AM TORNADO 4 W TUPELO 34.26N 88.80W
05/08/2008 LEE MS TRAINED SPOTTER
ROOFS DAMAGED, SHEDS DESTROYED, TREES DOWN
&&
RJOLocal storm report, May 8, 8:32 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
832 AM CDT THU MAY 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 AM TORNADO 3 W TUPELO 34.26N 88.78W
05/08/2008 LEE MS OTHER FEDERAL
0804 AM TORNADO 4 W TUPELO 34.26N 88.80W
05/08/2008 LEE MS TRAINED SPOTTER
ROOFS DAMAGED, SHEDS DESTROYED, TREES DOWN
0815 AM TORNADO 4 NNW TUPELO 34.32N 88.76W
05/08/2008 LEE MS OTHER FEDERAL
DEPT OF TRANSPORTATION BUILDING DAMAGE AT MALL AT BARNS
CROSSING
&&
RJOThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:51 AM CDT | Tornado Warning | MEG | Lee, Pontotoc | 39 min |
| May 8, 8:26 AM CDT | Tornado Warning | MEG | Itawamba, Lee, Prentiss, Tishomingo | 49 min |
| May 8, 8:33 AM CDT | Flash Flood Warning | MEG | Lee, Pontotoc | 6 hr |
| May 8, 10:37 AM CDT | Tornado Warning | MEG | Lee, Prentiss | 38 min |
| May 8, 11:01 AM CDT | Severe Thunderstorm Warning | MEG | Tishomingo | 44 min |
| May 8, 11:44 AM CDT | Severe Thunderstorm Warning | MEG | Monroe | 46 min |
Nearby
Tornado Warnings in Mississippi, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.